Skip to main content

Research Repository

See what's under the surface

Advanced Search

Retrospective review of paediatric case reports of Stevens-Johnson syndrome and toxic epidermal necrolysis with lamotrigine from an international pharmacovigilance database

Egunsola, Oluwaseun; Star, Kristina; Juhlin, Kristina; Kardaun, Sylvia; Choonara, Imti; Sammons, Helen

Authors

Oluwaseun Egunsola

Kristina Star kristina.star@who-umc.org

Kristina Juhlin

Sylvia Kardaun

Imti Choonara imti.choonara@nottingham.ac.uk

Helen Sammons



Abstract

Objectives This study aims to characterise paediatric reports with lamotrigine (LTG) and Stevens-Johnson syndrome or toxic epidermal necrolysis (SJS/TEN), and to explore whether potential risk factors can be identified.
Design This is a retrospective review of suspected adverse drug reaction (ADR) reports. Reported time from LTG start to SJS/TEN onset, indication for use and dose was explored. To identify potential risk groups, report features (eg, ages, patient sex, co-reported drugs) for LTG and SJS/TEN were contrasted with two reference groups in the same database, using shrinkage logOR.
Setting Reports were retrieved from VigiBase, the WHO global database of individual case safety reports, in January 2015.
Patients Data for patients aged ≤17 years old were extracted.
Results There were 486 reports of SJS/TEN in LTG-treated paediatric patients. Ninety-seven per cent of the cases with complete information on time to onset of SJS/ TEN occurred within 8 weeks of initiation of LTG therapy. The median time to onset was 15 days (IQR: 10–22 days). The proportion of SJS/TEN with LTG and valproic acid (VPA) co-reporting was significantly more than non-cutaneous ADRs (43% vs 19%, (logOR: 1.60 (99% CI: 1.33 to 1.84)).
Conclusions The results suggest that VPA co-medication with LTG therapy is a risk factor for SJS/TEN in the paediatric population. Although this relationship has been identified from individual case reports, this is the first supportive study from a large compilation of cases. SJS/TEN risk is highest in first 8 weeks of treatment with LTG in children and clinicians should be aware of this risk during this period.

Journal Article Type Article
Journal BMJ Paediatrics Open
Electronic ISSN 2399-9772
Publisher BMJ Publishing Group
Peer Reviewed Peer Reviewed
Volume 1
Article Number e000039
APA6 Citation Egunsola, O., Star, K., Juhlin, K., Kardaun, S., Choonara, I., & Sammons, H. (in press). Retrospective review of paediatric case reports of Stevens-Johnson syndrome and toxic epidermal necrolysis with lamotrigine from an international pharmacovigilance database. BMJ Paediatrics Open, 1, doi:10.1136/bmjpo-2017-000039
DOI https://doi.org/10.1136/bmjpo-2017-000039
Publisher URL http://bmjpaedsopen.bmj.com/content/1/1/e000039
Copyright Statement Copyright information regarding this work can be found at the following address: http://creativecommons.org/licenses/by-nc/4.0

Files

BMJPO Retrospective review Stevens-Johnson syndrome.pdf (512 Kb)
PDF

Copyright Statement
Copyright information regarding this work can be found at the following address: http://creativecommons.org/licenses/by-nc/4.0





Downloadable Citations

;